Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 175, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2020, 2:14 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2020, 2:14 PM CDT (19:14 UTC)
- Expired
- Jul 31, 2020, 2:57 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:48 PM CDT | TSTM WND DMG | 3 Sse Hendrix, AL | A TREE WAS BLOWN DOWN ON TIDMORE LANE AND ODUS MURPHREE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted.
110
WUUS54 KBMX 311914
SVRBMX
ALC009-073-312015-
/O.NEW.KBMX.SV.W.0175.200731T1914Z-200731T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
214 PM CDT Fri Jul 31 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Blount County in central Alabama...
Northeastern Jefferson County in central Alabama...
* Until 315 PM CDT.
* At 214 PM CDT, a severe thunderstorm was located near Blount
Springs, or 15 miles south of Cullman, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Warrior, Kimberly, Locust
Fork, Susan Moore, Trafford, Allgood, Fairview, Hayden, Nectar,
Rosa, County Line, Bangor, Blount Springs, Inland Lake, Arkadelphia
and Easley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3416 8643 3398 8640 3380 8655 3380 8658
3376 8658 3378 8698 3380 8695 3387 8696
3387 8692 3391 8692 3392 8689 3394 8688
3393 8686 3395 8684 3397 8678 3397 8677
3403 8670 3409 8669 3408 8669 3412 8663
TIME...MOT...LOC 1914Z 264DEG 20KT 3395 8686
HAIL...0.75IN
WIND...60MPH
$$
40/Sizemore2 follow-up statements
835
WWUS54 KBMX 311931
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
231 PM CDT Fri Jul 31 2020
ALC009-073-312015-
/O.CON.KBMX.SV.W.0175.000000T0000Z-200731T2015Z/
Blount AL-Jefferson AL-
231 PM CDT Fri Jul 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR BLOUNT AND NORTHEASTERN JEFFERSON COUNTIES...
At 230 PM CDT, a severe thunderstorm was located over Hayden, or 11
miles southwest of Cleveland, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Warrior, Kimberly, Locust
Fork, Susan Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa,
County Line, Bangor, Blount Springs, Inland Lake, Easley and Smoke
Rise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3378 8691 3397 8678 3397 8677 3403 8670
3409 8669 3408 8669 3412 8663 3416 8643
3398 8640 3380 8655 3380 8658 3376 8658
TIME...MOT...LOC 1930Z 263DEG 31KT 3389 8672
HAIL...1.00IN
WIND...60MPH
$$
40/Sizemore235
WWUS54 KBMX 311957
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
257 PM CDT Fri Jul 31 2020
ALC009-073-312007-
/O.CAN.KBMX.SV.W.0175.000000T0000Z-200731T2015Z/
Blount AL-Jefferson AL-
257 PM CDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT AND NORTHEASTERN
JEFFERSON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.
LAT...LON 3378 8691 3397 8678 3397 8677 3403 8670
3409 8669 3408 8669 3412 8663 3416 8643
3398 8640 3380 8655 3380 8658 3376 8658
TIME...MOT...LOC 1953Z 264DEG 20KT 3391 8654
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:39 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 31, 12:39 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1239 PM CDT Fri Jul 31 2020 .UPDATE... Midday Update. && .SHORT TERM... /Updated at 100 PM CDT Fri Jul 31 2020/ Features. In the upper levels, a broad trough was analyzed from upper air sounding data over the Central and Southern Plains while broad ridging was evident over the Southwestern States and to our east over the Southwest Atlantic Basin. In the mid levels, a closed low was analyzed over Southwest Missouri with water vapor imagery also depicting this feature. A disturbance in the flow was located over the Arklatex region and was moving east-northeast. The mid level flow pattern was becoming more amplified as ridging was continuing to expand over the Southwestern States with deepening in the positive-tilt troughing as a result over the Ohio River Valley and into the Central Plains states. In the lower levels aloft, the trough was well depicted from Southeast Canada southwest over the Ohio River Valley and into Northeast Texas. Ridging was also evident across much of the Intermountain West region in addition to far to our southeast over the Southwest Atlantic that extended across Central Florida and into the Northeast Gulf of Mexico. The surface analysis shows decreasing surface pressures across the northwest portion of the state that extend further northwest into the Mid South region where a cold front was analyzed across Northeast Texas across Southeast Oklahoma and into Northwest Arkansas. A surface low was positioned over Southwest Missouri with a stationary front extending east into the Ohio River Valley region. The 31.12Z BMX sounding contains steeper lapse rates compared to previous days, largely due to falling heights at 500 mb. Modifying the observed sounding for forecast highs in the upper 80s yields nearly 3500 J/kg of convective available potential energy. In addition to the instability formed by having very humid and warm conditions near the surface along with weak cool advection and falling heights aloft, we have winds generally from 20 to 30 kts observed in the low to mid levels aloft. Observed soundings to our west across the Southern Plains into the Lower Mississippi Valley region indicate winds 30-40 kts near the base of the trough where the aforementioned shortwave was generating convection in the Arklatex region. Forecast. Today. Modeling indicates shortwave continuing to prograde east through the day today while a slug of slightly drier air over the Northern Gulf of Mexico moves northward into the area later today as well. The addition of some drier air aloft would promote a wet microburst risk with better chances south and central. Meanwhile, the approaching storm system from the northwest, with associated height falls aloft and weak cool advection aloft, will help promote steeper lapse rates that would be sufficient for isolated strong convection to develop. The presence of 30-40 kt winds within the vertical column will further aid in storm development and sustainment with time. Due to these factors, I did add mention of isolated strong storms with damaging winds being the main concern across much of the area with best potential from roughly noon through 7 pm this evening. Expect gradual increasing clouds with showers and storm chances increasing with time from west to east, especially toward mid afternoon. Convective activity is expected to continue to move east across the area this evening through decreasing in coverage and intensity with time. Highs will range from around 90 northwest to the mid 90s southeast. The combination of heat and humidity will produce heat indices near 105 degrees though the spatial extent and duration should be too minimal to warrant an advisory issuance. Tonight. Lingering showers and a few thunderstorms will persist late into the evening though weakening with time. The better chances will be across the north and northwest. Lows will range from the low 70s north and east to the mid 70s south and west. Saturday. Expect scattered showers and storms across the area Saturday with the best chances north and northwest. We will monitor potential for a few stronger storms as the trough aloft will remain nearby for another day. Highs will range from the mid 80s northwest to the low 90s southeast. 05 .LONG TERM... /Updated at 0346 AM CDT Fri Jul 31 2020/ Sunday through Friday. On Sunday, a highly amplified upper-level pattern will feature a ridge from the western CONUS into Northwest Canada and a trough extending all the way from Hudson Bay to the Gulf of Mexico. Meanwhile, tropical system Isaias is expected to approach the Atlantic cost of Florida as it becomes captured by the large-scale trough and moves northward along the East Coast. Our forecast area will be on the subsident side of the storm, and only very isolated shower/storm development is expected on Sunday near an old front in our southeastern counties. The story doesn't change much for Monday, with patches of residual drier air remaining across the forecast area that should limit afternoon convection. The same general upper-level pattern will continue into the upcoming week with subsidence and high pressure persisting across the Upper Midwest. Southward advection of this airmass is expected which may affect moisture quality across the Deep South. With persistent west to northwest flow, moisture recovery should be modest. Rain chances generally range from 20 percent in the northwest, to 30 percent in the southeast for Tuesday through Friday. These values may be a bit too high and could be reduced if model trends continue. 87/Grantham && .AVIATION... 18Z TAF Discussion. Expect VFR conditions at most locations to prevail through early afternoon. Increasing chances for showers and some thunderstorms are expected, especially across the northern and western portions of the forecast area. Carried VCSH at all northern sites for this issuance through sunset. Potential for TS is higher than previous days but confidence was not quite high enough to include for any site. Expect showers with some storms to develop and/or move in from the west from mid afternoon through the evening hours. A few storms may produce strong winds in addition to heavy rain. An upper level trough will swing into the region this evening and persist over the area through tomorrow. Expect a decrease in convective activity after sunset but some lingering SHRA are expected with higher potential across our northern sites. There may be some limited reductions in CIGS and VIS in our southeast but potential is too low to drop either significantly for this issuance. Saturday will start with scattered to broken low to mid level clouds followed by shower and storm development toward midday and persisting into the afternoon hours. 05 && .FIRE WEATHER... Humid conditions will continue through Saturday with high rain chances particularly across the northern half of Alabama. Southwest winds of 6-10 kts are expected. A front should bring drier air to northern and central Alabama on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 89 67 88 66 / 30 50 20 10 10 Anniston 73 89 69 89 67 / 30 40 20 20 10 Birmingham 74 90 69 89 68 / 30 50 20 10 10 Tuscaloosa 74 90 69 89 68 / 30 50 10 10 10 Calera 73 88 69 89 67 / 20 50 20 10 10 Auburn 72 90 71 90 69 / 10 20 10 20 10 Montgomery 74 92 72 92 71 / 10 30 20 20 10 Troy 72 92 72 92 71 / 10 20 10 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 31, 1:28 PM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 128 PM CDT Fri Jul 31 2020 ALZ011>015-017>050-012130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 128 PM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a risk of a couple severe thunderstorms through roughly 7 PM this evening, with the primary threat being damaging winds around 60 MPH. The risk will be greatest along and north of I-20, but storms may still occur outside this area. The combination of a storm system approaching from the northwest along with some drier air that will move into the area will create conditions that will support a few severe storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may become necessary this afternoon and evening.
In the hours before
Special weather statement, Jul 31, 12:58 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1258 PM CDT Fri Jul 31 2020
ALZ014-311845-
Winston AL-
1258 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINSTON COUNTY UNTIL
145 PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Corinth Rec Area, or near Arley, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Arley, Addison, Camp McDowell, Nesmith, Smith Lake, Poplar Springs,
Helicon, Sardis, Corinth Rec Area, Falls City, Houston, Mill Branch,
Maple Branch, Hullett Branch, Clear Creek, Winston County Airport,
Cane Creek, Little Dismal Creek, Bull Branch and Yellow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lewis Smith Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3430 8711 3399 8711 3399 8715 3400 8717
3400 8719 3398 8720 3399 8722 3400 8740
3408 8744
TIME...MOT...LOC 1757Z 246DEG 19KT 3407 8729
40/SizemoreSpecial weather statement, Jul 31, 1:38 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
138 PM CDT Fri Jul 31 2020
ALZ015-023-024-311930-
Walker AL-Jefferson AL-Tuscaloosa AL-
138 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...CENTRAL
TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 230 PM CDT...
At 138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oakman to 7 miles west of Shelton State
Community College. Movement was east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Tuscaloosa, Northport, Holt, Moundville, Brookwood, Coaling, Coker,
West Jefferson, Gorgas Steam Plant, Bull City, McFarland Mall,
Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake Wildwood,
Gorgas, Shelton State Community College, Bryant Denny Stadium,
University Mall, Deerlick Creek Campgrounds and Bankhead Lock And
Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3333 8763 3360 8747 3360 8742 3368 8742
3367 8705 3347 8708 3300 8752 3301 8772
3302 8771 3302 8783
TIME...MOT...LOC 1838Z 250DEG 17KT 3367 8735 3311 8769
40/SizemoreSpecial weather statement, Jul 31, 1:59 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
159 PM CDT Fri Jul 31 2020
ALZ015-017-024-311945-
Walker AL-Jefferson AL-Blount AL-
159 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER...CENTRAL
BLOUNT AND NORTH CENTRAL JEFFERSON COUNTIES UNTIL 245 PM CDT...
At 159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cullman to near Arkadelphia to Gorgas
Steam Plant. Movement was east at 30 mph.
Pea size hail and winds of 40-50 mph will be possible with these
storms.
Locations impacted include...
Gardendale, Sumiton, Cordova, Dora, Blountsville, Cleveland, Warrior,
Kimberly, Morris, Locust Fork, Trafford, Hayden, Sipsey, Nectar,
Rosa, County Line, Bangor, Strawberry, Rocky Hollow and Burnwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3421 8641 3405 8648 3367 8684 3367 8730
3389 8707 3389 8701 3387 8700 3386 8696
3387 8692 3392 8692 3397 8678 3397 8677
3403 8670 3406 8671 3405 8668 3409 8669
3409 8667 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 1859Z 257DEG 27KT 3417 8677 3391 8694 3366 8717
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:58 PM CDT | Special Weather Statement | BMX | Winston | 47 min |
| Jul 31, 1:22 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 38 min |
| Jul 31, 1:38 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 52 min |
| Jul 31, 1:59 PM CDT | Special Weather Statement | BMX | Blount | 46 min |
| Jul 31, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 66 min |
| Jul 31, 2:29 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 31 min |
| Jul 31, 2:57 PM CDT | Special Weather Statement | BMX | Blount | 48 min |
| Jul 31, 3:05 PM CDT | Special Weather Statement | BMX | Bibb | 40 min |
| Jul 31, 3:13 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 42 min |
| Jul 31, 3:16 PM CDT | Special Weather Statement | BMX | St. Clair | 29 min |
| Jul 31, 3:23 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 32 min |
| Jul 31, 3:52 PM CDT | Special Weather Statement | BMX | Cherokee | 38 min |
| Jul 31, 3:54 PM CDT | Special Weather Statement | BMX | Talladega | 51 min |
| Jul 31, 3:58 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 47 min |
| Jul 31, 4:37 PM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.